Hail, Polk
- When
- April 30, 5:30 AM EST
- Where
- Polk County, Cedartown
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.017, -85.250
An amateur radio operator reported penny-sized hail.
10 hail, 6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 4:30 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EDT SAT APR 30 2005 .SHORT TERM... TIMING OF FRONT IS SUSPECT WITH ETA SLOWER THAN GFS. WILL FAVOR ETA FOR NOW AS WAVE ON FRONT LIKELY TO KEEP FRONT MOVING SLOWER THAN GFS. FRONT MAY PICK UP SPEED AS WAVE MOVES UP APPALACHIANS TO NEW ENGLAND AND MAIN SHORT WAVE MOVES ACROSS AREA TONIGHT. WILL CONTINUE HIGH POPS TODAY WILL POSSIBLE SEVERE STORMS. HIGHEST POPS TONIGHT ACROSS CENTRAL GEORGIA. PCPN ENDS FOR SUNDAY AS HIGH PRESSURE BUILDS. MONDAY SHOULD BE DRY AS WELL BUT WILL NEED TO WATCH SHORT WAVE ENERGY PASSING BY TO THE N. .LONG TERM... ZONAL FLOW LOOKS TO CONTINUE THIS PERIOD. NOT EXPECTING LARGE FAST CHANGES TO THE WEATHER. && .AVIATION... TIMING OF TSRA AND GUSTY WINDS PRIMARY CONCERN TODAY. CRUDE EXTRAPOLATION OF 88D DATA SUGGESTS LINE OF TSRA SHOULD MOVE THROUGH KATL AND NEARBY AIRPORTS BETWEEN 12Z AND 17Z. CIGS HAVE COME DOWN QUICKLY WHICH LOOKS REASONABLE GIVEN TIMING OF TSRA AND LOW LEVEL WARM/MOIST ADVECTION PATTERN. ATMOSPHERE ACROSS NORTH GEORGIA IS MORE STABLE THAN NORTH ALABAMA BUT ENOUGH TO SUPPORT 35KT GUSTS AT KATL. MAY ALSO HAVE TO ADD TSRA IN THE AFTERNOON AND EARLY EVENING. ETA12 STILL HOLDING FRONT BACK WHILE 00Z GFS KEEPS FRONT WITH MAIN LINE OF TSRA THIS MORNING. HOWEVER SFC OBS ACROSS AL AND MS SEEM TO SUPPORT GFS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 72 51 70 48 / 100 20 0 0 ATHENS 73 53 73 47 / 100 30 0 0 GAINESVILLE 70 51 69 46 / 100 20 0 0 ROME 73 49 72 43 / 100 10 0 0 COLUMBUS 77 56 76 49 / 100 50 0 0 MACON 78 57 77 47 / 90 50 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. && BDL/SN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 630 AM EDT SAT APR 30 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 630 AM EDT SAT APR 30 2005 .DAY ONE...TONIGHT ...ISOLATED SEVERE THUNDERSTORMS EXPECTED TODAY... .SYNOPSIS... A WEAK UPPER-LEVEL DISTURBANCE IN STRONG FLOW ALOFT WILL MOVE THROUGH THE AREA TODAY. A COLD FRONT WILL ALSO MOVE INTO NORTHWEST GEORGIA TODAY...AND OUT OF THE AREA BY LATE TONIGHT. SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT FOR THE DEVELOPMENT OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BR DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND CLOUD-TO-GROUND LIGHTNING. BRIEF TORNADOES WILL ALSO BE POSSIBLE THIS MORNING ACROSS NORTH GEORGIA...HOWEVER THE THREAT FOR TORNADOES WILL BE DIMINISHING LATER TODAY. .DISCUSSION... STRONG FLOW ALOFT AND FAVORABLE VERTICAL WIND PROFILE EXPECTED TODAY. INSTABILITY WILL BE SOMEWHAT LOW THIS MORNING WITH LIFTED INDEX VALUES AROUND -2 AND CAPE NEAR 750. THE INITIAL ROUND OF THUNDERSTORMS SHOULD BE WIDESPREAD OCCURRING BETWEEN 6AM AND NOON. THE ORIENTATION OF THE STORMS WILL BE NORTHEAST TO SOUTHWEST MOVING ACROSS THE AREA FROM EAST TO WEST. SOME OF THESE STORMS WILL LIKELY PRODUCE DAMAGING WINDS UP TO 60 MPH AND POSSIBLY SOME LARGE HAIL UP TO 1 INCH IN DIAMETER. SIGNIFICANT DIRECTIONAL SHEAR IS BEING OBSERVED AND IF STRONG UPDRAFTS CAN DEVELOP WITHIN THE STORMS... BRIEF TORNADOES WILL ALSO BE POSSIBLE ALONG THE LEADING EDGE OF THE LINE OF THUNDERSTORMS. ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. THERE IS UNCERTAINTY WHETHER ANY THUNDERSTORMS WILL REDEVELOP AND HINGES ON WHETHER THE FRONT HOLDS BACK TO THE WEST AND SKIES CAN CLEAR BY MIDDAY. IF THESE EVENTS OCCUR...THE STORMS COULD REALIZE STRONG INSTABILITY WITH LIFTED INDEX VALUES AROUND -4 AND CAPE AROUND 1500. SUCH STORMS WOULD BE CAPABLE OF LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. TORNADOES WILL NOT BE AS LIKELY WITH THESE STORMS AS DIRECTIONAL SHEAR WILL BE MUCH WEAKER IN THE AFTERNOON AS WEST TO SOUTHWEST SURFACE WINDS VEER TO WEST ALOFT. BY LATE THIS EVENING...THE FRONT AND STORMS SHOULD BE EAST OF THE AREA ENDING THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS NORTHWEST GEORGIA SHOULD BE READY FOR POSSIBLE ACTIVATION THIS MORNING...AND ACROSS THE REMAINDER OF NORTH AND CENTRAL GEORGIA AFTER 8 AM THIS MORNING. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. THE THUNDERSTORMS ON TUESDAY...IF THEY OCCUR...SHOULD BE ISOLATED AND NOT SEVERE. BY WEDNESDAY AND THURSDAY...SOMEWHAT HIGHER INSTABILITY WILL BE PRESENT AND ISOLATED SEVERE WEATHER MAY BE POSSIBLE. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. SNELSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 522 AM EDT SAT APR 30 2005 GAZ005-012-300945- 522 AM EDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN GORDON AND MURRAY COUNTIES UNTIL 545 AM EDT... AT 517 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RESACA...MOVING EAST AT 50 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 624 AM EDT SAT APR 30 2005 GAZ006-008-015-301100- 624 AM EDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN LUMPKIN...UNION AND FANNIN COUNTIES UNTIL 700 AM EDT... AT 618 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF DIAL...MOVING NORTHEAST AT 55 MPH.
The Atlanta radar (KFFC), 96 km away, was scanning. The volume nearest the first event began at 10:27 UTC.
10 hail, 6 thunderstorm wind. Local standard time, as filed.
An amateur radio operator reported penny-sized hail.
The public observed penny-sized hail at a convenience store. The windshield of a car parked at the facility was cracked.
The Polk County 911 Center reported that one tree was blown down.
The Floyd County Fire and Rescue Department reported that one tree was blown down just north of Rome.
The Tallapoosa Police Department observed penny-sized hail.
The public reported penny-sized hail.
The public reported penny-sized hail.
The Troup County Fire and Rescue Department reported penny-sized hail.
The public and the Chattahoochee County Sheriff's Department reported that around six trees were down in the Cusseta area along U.S. Highway 27, Georgia Highway 520, and at least one private residence.
The Stewart county Sheriff's office reported penny-sized hail.
The public reported penny-sized hail.
The public reported that a few trees had fallen down in the city, one of which had fallen on a mobile home and another near the courthouse. The Buena Vista Police Department reported that one tree was down just outside the city limits on Georgia Highway 137 West.
The Schley County Fire and Rescue Department reported that a couple of trees were down on Georgia Highway 240 near Murrays Crossroads.
The Americus Times Recorder reported that a relatively large tree was blown down by thunderstorm winds and caused minor damage to the corner of an adjacent building and slight damage to the roof.
The Laurens County Emergency Management Director reported penny-sized hail.
The public reported penny-sized hail at a convenience store.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448369, 5448373, 5448370, 5448368, 5448371, 5448372, 5448374, 5448375, 5448376, 5448483, 5448377, 5448378, 5448379, 5448482, 5448380, 5448481.